skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Fermionic localization of the schwarzian theory

Abstract

The SYK model is a quantum mechanical model that has been proposed to be holographically dual to a 1 + 1-dimensional model of a quantum black hole. An emergent “gravitational” mode of this model is governed by an unusual action that has been called the Schwarzian action. It governs a reparametrization of a circle. We show that the path integral of the Schwarzian theory is one-loop exact. Here, the argument uses a method of fermionic localization, even though the model itself is purely bosonic.

Authors:
 [1];  [1]
  1. Institute for Advanced Study, Princeton, NJ (United States)
Publication Date:
Research Org.:
SLAC National Accelerator Lab., Menlo Park, CA (United States)
Sponsoring Org.:
USDOE
OSTI Identifier:
1414835
Grant/Contract Number:  
AC02-76SF00515
Resource Type:
Accepted Manuscript
Journal Name:
Journal of High Energy Physics (Online)
Additional Journal Information:
Journal Name: Journal of High Energy Physics (Online); Journal Volume: 2017; Journal Issue: 10; Journal ID: ISSN 1029-8479
Publisher:
Springer Berlin
Country of Publication:
United States
Language:
English
Subject:
72 PHYSICS OF ELEMENTARY PARTICLES AND FIELDS; Field Theories in Lower Dimensions; Nonperturbative Effects

Citation Formats

Stanford, Douglas, and Witten, Edward. Fermionic localization of the schwarzian theory. United States: N. p., 2017. Web. doi:10.1007/JHEP10(2017)008.
Stanford, Douglas, & Witten, Edward. Fermionic localization of the schwarzian theory. United States. doi:10.1007/JHEP10(2017)008.
Stanford, Douglas, and Witten, Edward. Mon . "Fermionic localization of the schwarzian theory". United States. doi:10.1007/JHEP10(2017)008. https://www.osti.gov/servlets/purl/1414835.
@article{osti_1414835,
title = {Fermionic localization of the schwarzian theory},
author = {Stanford, Douglas and Witten, Edward},
abstractNote = {The SYK model is a quantum mechanical model that has been proposed to be holographically dual to a 1 + 1-dimensional model of a quantum black hole. An emergent “gravitational” mode of this model is governed by an unusual action that has been called the Schwarzian action. It governs a reparametrization of a circle. We show that the path integral of the Schwarzian theory is one-loop exact. Here, the argument uses a method of fermionic localization, even though the model itself is purely bosonic.},
doi = {10.1007/JHEP10(2017)008},
journal = {Journal of High Energy Physics (Online)},
number = 10,
volume = 2017,
place = {United States},
year = {2017},
month = {10}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 35 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

On the variation in the cohomology of the symplectic form of the reduced phase space
journal, June 1982

  • Duistermaat, J. J.; Heckman, G. J.
  • Inventiones Mathematicae, Vol. 69, Issue 2
  • DOI: 10.1007/BF01399506

Super Coadjoint Orbits of the N = 2 super-Virasoro Group
journal, October 1991


Sachdev–Ye–Kitaev model as Liouville quantum mechanics
journal, October 2016


Power-law out of time order correlation functions in the SYK model
journal, August 2017


An investigation of AdS2 backreaction and holography
journal, July 2016

  • Engelsöy, Julius; Mertens, Thomas G.; Verlinde, Herman
  • Journal of High Energy Physics, Vol. 2016, Issue 7
  • DOI: 10.1007/JHEP07(2016)139

Localization for nonabelian group actions
journal, April 1995


Lower dimensional gravity
journal, January 1985


Seiberg-Witten Prepotential from Instanton Counting
journal, January 2003


The Method of Coadjoint Orbits: an Algorithm for the Construction of Invariant Actions
journal, October 1990

  • Delius, Gustav W.; Van Nieuwenhuizen, Peter; Rodgers, V. G. J.
  • International Journal of Modern Physics A, Vol. 05, Issue 20
  • DOI: 10.1142/S0217751X90001690

Chaos in AdS 2 Holography
journal, September 2016


Gravitation and hamiltonian structure in two spacetime dimensions
journal, June 1983


Local criticality, diffusion and chaos in generalized Sachdev-Ye-Kitaev models
journal, May 2017

  • Gu, Yingfei; Qi, Xiao-Liang; Stanford, Douglas
  • Journal of High Energy Physics, Vol. 2017, Issue 5
  • DOI: 10.1007/JHEP05(2017)125

Gapless spin-fluid ground state in a random quantum Heisenberg magnet
journal, May 1993


Two dimensional gauge theories revisited
journal, October 1992


equivariantes
journal, June 1983


Orbits of diff S1 in the space of quadratic differentials
journal, March 1989


Models of AdS2 backreaction and holography
journal, November 2015

  • Almheiri, Ahmed; Polchinski, Joseph
  • Journal of High Energy Physics, Vol. 2015, Issue 11
  • DOI: 10.1007/JHEP11(2015)014

Localization formulas, superconnections, and the index theorem for families
journal, March 1986

  • Bismut, J. -M.
  • Communications In Mathematical Physics, Vol. 103, Issue 1
  • DOI: 10.1007/BF01464285

Path integral quantization of the coadjoint orbits of the virasoro group and 2-d gravity
journal, September 1989


Orbits of the group of diffeomorphisms of a circle and local Lie superalgebras
journal, January 1981

  • Kirillov, A. A.
  • Functional Analysis and Its Applications, Vol. 15, Issue 2
  • DOI: 10.1007/BF01082289

Black holes and random matrices
journal, May 2017

  • Cotler, Jordan S.; Gur-Ari, Guy; Hanada, Masanori
  • Journal of High Energy Physics, Vol. 2017, Issue 5
  • DOI: 10.1007/JHEP05(2017)118

A generalization of Sachdev-Ye-Kitaev
journal, February 2017

  • Gross, David J.; Rosenhaus, Vladimir
  • Journal of High Energy Physics, Vol. 2017, Issue 2
  • DOI: 10.1007/JHEP02(2017)093

Lectures on 2D yang-mills theory, equivariant cohomology and topological field theories
journal, April 1995

  • Cordes, Stefan; Moore, Gregory; Ramgoolam, Sanjaye
  • Nuclear Physics B - Proceedings Supplements, Vol. 41, Issue 1-3
  • DOI: 10.1016/0920-5632(95)00434-B

Conformal invariance, the KdV equation and coadjoint orbits of the Virasoro algebra
journal, May 1988


The moment map and equivariant cohomology
journal, January 1984


Coadjoint orbits of the Virasoro group
journal, March 1988

  • Witten, Edward
  • Communications in Mathematical Physics, Vol. 114, Issue 1
  • DOI: 10.1007/BF01218287

    Works referencing / citing this record:

    Quantum quenches and thermalization in SYK models
    journal, July 2019

    • Bhattacharya, Ritabrata; Jatkar, Dileep P.; Sorokhaibam, Nilakash
    • Journal of High Energy Physics, Vol. 2019, Issue 7
    • DOI: 10.1007/jhep07(2019)066

    Coadjoint Orbits, Cocycles and Gravitational Wess–Zumino
    journal, July 2018


    The factorization problem in Jackiw-Teitelboim gravity
    journal, February 2020


    Quantum quenches and thermalization in SYK models
    journal, July 2019

    • Bhattacharya, Ritabrata; Jatkar, Dileep P.; Sorokhaibam, Nilakash
    • Journal of High Energy Physics, Vol. 2019, Issue 7
    • DOI: 10.1007/jhep07(2019)066